Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Exit criteria for Simpson's compound rule

Authors: J. H. Rowland and Y. L. Varol
Journal: Math. Comp. 26 (1972), 699-703
MSC: Primary 65D30
MathSciNet review: 0341823
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In many automated numerical algorithms, the calculations are stopped when the difference between two successive approximations is less than a preassigned tolerance. The dependability of this procedure for Simpson's compound rule has been investigated. Classes of functions have been determined for which the above criterion is (a) always valid, and (b) asymptotically valid. A new exit rule is proposed which appears to be less conservative than the standard technique.

References [Enhancements On Off] (What's this?)

  • [1] Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • [2] C. W. Clenshaw and A. R. Curtis, A method for numerical integration on an automatic computer, Numer. Math. 2 (1960), 197–205. MR 0117885
  • [3] Philip J. Davis and Philip Rabinowitz, Numerical integration, Blaisdell Publishing Co. Ginn and Co., Waltham, Mass.-Toronto, Ont.-London, 1967. MR 0211604
  • [4] K. Knopp, Theory and Application of Infinite Series, Blackie, London, 1947.
  • [5] J. N. Lyness, Notes on the adaptive Simpson quadrature routine, J. Assoc. Comput. Mach. 16 (1969), 483–495. MR 0240981
  • [6] J. N. Lyness, ``The effect of inadequate convergence criteria in automatic routines,'' Comput. J., v. 12, 1969, pp. 179-281.
  • [7] Y. L. Varol, Exit Criteria for Some Numerical Algorithms, Ph.D. Thesis, University of Wyoming, Laramie, 1971.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30

Retrieve articles in all journals with MSC: 65D30

Additional Information

Keywords: Numerical integration, exit criteria, stopping inequality
Article copyright: © Copyright 1972 American Mathematical Society